Alert archive / Indiana / Areal Flood Advisories in 2021

Areal Flood Advisory 22, NWS Northern Indiana

July 12, 2021LaPorte County, Marshall County, Saint Joseph County, Indiana; Berrien County, Cass County, Michigan

NWS Northern Indiana issued this areal flood advisory at Jul 12, 2021, 4:44 PM CDT for LaPorte County, Marshall County, Saint Joseph County, Indiana; Berrien County, Cass County, Michigan. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2021, 4:44 PM CDT (21:44 UTC)
Expired
Jul 12, 2021, 8:15 PM CDT
In force
4 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN, Berrien County, MI, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this areal flood advisory went out at Jul 12, 2:21 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 12, 2:21 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
321 PM EDT Mon Jul 12 2021

.SYNOPSIS...
Issued at 320 PM EDT Mon Jul 12 2021

Showers and thunderstorms are expected through this evening. A
severe thunderstorm capable of damaging wind gusts is possible. This
severe threat will diminish tonight, through showers may linger.
More wet weather on Tuesday.
&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 320 PM EDT Mon Jul 12 2021

The warm front is advancing nicely through the area at this hour.
Showers, and a couple thunderstorms, are moving through in its wake.
The upper-level support for the most robust storms is toward
Illinois, lifting north. Our area is expected to become more
unstable within the next few hours which should promote a second
round of showers and storms. This second round could feature
stronger storms capable of damaging wind gusts. Overall, the
environment to our south which is moving northward, appears
conducive for the aformentioned damaging wind gusts. But,
instability (if these clouds stick around from neighboring
convection) and upper-level support (which is best to the west)
remain the weak points of this setup.

Showers and thunderstorms will gradually diminish overnight and the
severe weather threat is expected to end by 10PM to midnight.

As the upper-level low lifts north tomorrow, additional showers and
storms are expected, most numerous toward NW Indiana.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 320 PM EDT Mon Jul 12 2021

Any lingering showers and storms from Tuesday afternoon will
diminish overnight as the trough aloft finally exit. I am still
eyeing Wednesday to possibly be our dry day of the week. This is as
we find ourselves between the departing trough to our east and the
next storm system to our west. Southeast flow in the low-levels is
nearly parallel to the Gulf Coast, so moisture transport is poor
locally.

Wednesday night, an MCS likely moves from west to east over the
North-Central Plains, perhaps brining some leftovers to northern
parts of our ear early Thursday morning. A trough in its wake could
spark showers and storms for us later in the day, but the trend has
been for this trough to 1) be weaker and 2) farther north. As such,
the forecast might trend drier in the coming days.

As a result of the changes in the Thursday trough, we now turn to
Friday for the next trough to move through. As mentioned yesterday,
there is some concern for a stationary front to be left behind
through the weekend, but it seems to be that incoming subsidence
aloft to our north could work to suppresses this front to our south
for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 113 PM EDT Mon Jul 12 2021

Warm front pushing northward through the region will be the
primary focus for initial convection. Post frontal airmass is
quite humid and CAPE values continue to increase. With clearing
occurring...expect to see deeper convection developing and
expanding in coverage through the afternoon. Best shear over the
southern third of the CWA into central Indiana and storm level
flow will favor a disruptive and chaotic boundary layer through
Tuesday morning with numerous outflow boundaries triggering
additional convection.

Overnight with the warm and humid air mass...could see some
additional patchy fog formation...however limited to lowland areas
and not a widespread impact to air operations.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 12, 2:38 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
338 PM EDT Mon Jul 12 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-131945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
338 PM EDT Mon Jul 12 2021 /238 PM CDT Mon Jul 12 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms until about sunset.
The primary threat is damaging wind and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-131945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
338 PM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 3:36 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
436 PM EDT Mon Jul 12 2021

INZ007-009-OHZ001-002-004-005-016-122115-
De Kalb-Steuben-Henry-Putnam-Defiance-Fulton-Williams-
436 PM EDT Mon Jul 12 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN STEUBEN...
EASTERN DE KALB...NORTHEASTERN PUTNAM...DEFIANCE...HENRY...WILLIAMS
AND FULTON COUNTIES...

At 434 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near St. Joe to near Defiance to near
Deshler. Movement was north at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

This includes the following highways...
 Interstate 69 in Indiana near mile marker 352.
 Interstate 80 in Indiana between mile markers 151 and 156.
 Interstate 80 in Ohio between mile markers 0 and 48.

Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.

&&

LAT...LON 4123 8446 4125 8446 4125 8464 4127 8480
      4127 8503 4168 8501 4172 8388 4113 8388
TIME...MOT...LOC 2034Z 185DEG 17KT 4134 8497 4130 8443 4120 8382

HAIL...0.25
WIND...30MPH

LEWIS
Special weather statement, Jul 12, 3:51 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Northern Indiana
451 PM EDT Mon Jul 12 2021

INZ017-025-122130-
Whitley-Huntington-
451 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT WHITLEY AND NORTHWESTERN
HUNTINGTON COUNTIES...

At 451 PM EDT, a strong thunderstorm was located near South Whitley,
or 9 miles south of Columbia City, moving north at 15 mph.

Locations impacted include...
Columbia City, South Whitley, Larwill, Laud, Lorane, Bracken,
Goblesville, Coesse, Tunker, Washington Center, Raber, Bippus, Luther
and Peabody.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4091 8564 4101 8564 4101 8566 4122 8565
      4121 8543 4112 8534 4109 8534 4099 8543
TIME...MOT...LOC 2051Z 182DEG 15KT 4102 8553

HAIL...0.25
WIND...30MPH

LEWIS
Local storm report, Jul 12, 3:56 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
456 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     FLOOD            1 E SOUTH BEND          41.68N 86.24W
07/12/2021                   ST. JOSEPH         IN   PUBLIC

            WATER OVER THE ROADS.

&&

MJ
Special weather statement, Jul 12, 4:30 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
530 PM EDT Mon Jul 12 2021

INZ006-007-122200-
Lagrange-Steuben-
530 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT STEUBEN AND EASTERN LAGRANGE
COUNTIES...

At 529 PM EDT, a strong thunderstorm was located near Angola, moving
north at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Angola, Fremont, Ashley, Hudson, Orland, Stroh, Flint, Indianola,
Lake Gauge, Nevada Mills, Pleasant Lake, Crooked Lake, Golden Lake,
Elmira, Big Long Lake, Salem Center, Helmer, Lake James, Long Lake
and Big Turkey Lake.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 341 and 357.
 Interstate 80 in Indiana between mile markers 133 and 148.

Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.

Please contact the National Weather Service if you see a funnel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4153 8495 4153 8529 4176 8520 4176 8490
TIME...MOT...LOC 2129Z 185DEG 15KT 4160 8507

HAIL...0.25
WIND...50MPH

LEWIS
Special weather statement, Jul 12, 4:36 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
536 PM EDT Mon Jul 12 2021

MIZ081-OHZ001-122200-
Hillsdale-Williams-
536 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HILLSDALE AND
NORTHEASTERN WILLIAMS COUNTIES...

At 535 PM EDT, a strong thunderstorm was located over Pioneer, or
near Montpelier, moving north at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Hillsdale, Montpelier, Hudson, West Unity, Pioneer, Holiday City,
West Jefferson, Pittsford, Ransom, Waldron, Prattville, Alvordton,
Bridgewater Center, Frontier, Lake Seneca, Shadyside, Betzer, Osseo
and Kunkle.

This includes Interstate 80 in Ohio between mile markers 6 and 19.

Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4194 8436 4181 8436 4155 8446 4159 8470
      4194 8464
TIME...MOT...LOC 2135Z 190DEG 26KT 4166 8456

HAIL...0.25
WIND...50MPH

LEWIS
Local storm report, Jul 12, 4:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
537 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLOOD            LOGANSPORT              40.76N 86.36W
07/12/2021                   CASS               IN   EMERGENCY MNGR

            REPORT OF 4-8 INCHES OF WATER ON ROADWAYS.
            1.5-2.0 INCHES OF RAIN HAS FALLEN OVER THE
            PAST 2-2.5 HOURS.

&&

MJ

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:34 PM CDTSpecial Weather StatementIWXCass41 min
Jul 12, 2:58 PM CDTSpecial Weather StatementIWXNoble47 min
Jul 12, 3:17 PM CDTSpecial Weather StatementIWXLaGrange28 min
Jul 12, 3:27 PM CDTSpecial Weather StatementIWXCass33 min
Jul 12, 3:36 PM CDTSpecial Weather StatementIWXDeKalb, Steuben39 min
Jul 12, 3:51 PM CDTSpecial Weather StatementIWXWhitley39 min
Jul 12, 4:03 PM CDTAreal Flood AdvisoryIWXDeKalb, LaGrange, Noble, Steuben5 hr
Jul 12, 4:08 PM CDTAreal Flood AdvisoryIWXCass3 hr
Jul 12, 4:30 PM CDTSpecial Weather StatementIWXSteuben30 min
Jul 12, 5:01 PM CDTSpecial Weather StatementIWXSaint Joseph29 min
Jul 12, 5:39 PM CDTFlash Flood WarningIWXSaint Joseph3 hr
Jul 12, 5:42 PM CDTAreal Flood AdvisoryIWXSteuben2 hr
Jul 12, 6:08 PM CDTSpecial Weather StatementIWXKosciusko37 min
Jul 12, 6:11 PM CDTFlash Flood WarningIWXCass98 min
Jul 12, 4:36 PM CDTSpecial Weather StatementIWXHillsdale24 min

Nearby

Areal Flood Advisories in Indiana, 2021Areal Flood Advisories in Michigan, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.